Wisconsin, 2016

Winter Storm in Wisconsin, February 2 to 3, 2016

February 2 to 3, 2016 · NWS MPX · 9 events in 9 counties and zones

A major winter storm affected the Upper Midwest with snowfall in excess of a foot near the Twin Cities Metropolitan Area, to between 9 and 12 inches northeast across portions of west central Wisconsin during the afternoon and evening of Tuesday, February 2nd. This storm system began to organize in the central Rockies Monday, February, 1st with heavy snowfall along the lee of the Rockies, and out…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A major winter storm affected the Upper Midwest with snowfall in excess of a foot near the Twin Cities Metropolitan Area, to between 9 and 12 inches northeast across portions of west central Wisconsin during the afternoon and evening of Tuesday, February 2nd.

This storm system began to organize in the central Rockies Monday, February, 1st with heavy snowfall along the lee of the Rockies, and out into the Central Plains by Monday afternoon. This area of snow continued to move east-northeast across the plains, and into the Upper Midwest by Tuesday morning, February 2nd. Snow started to fall heavily along the Iowa, Minnesota border Tuesday morning before 9 AM CST, and then moved northward, and affected the southern half of the Twin Cities Metropolitan Area by noon. This snow spread across west central Wisconsin during the afternoon, with a persistent band of higher snowfall rates near Hudson, northeast to Rice Lake for several hours.

Due to a more northwest shift of this system as it moved out into the plains, and Upper Midwest, drier air was able to move into parts of west central Wisconsin, which kept snowfall totals in this area lower than expected. This area also received some freezing drizzle and sleet as warmer air aloft managed to move farther to the north.

As this system moved from southwest Iowa Tuesday evening, to southern Wisconsin by Wednesday morning, February 3rd, snowfall began to taper off after midnight. Lingering light snow ended in west central Wisconsin by noon.

Total snowfall across the area by Wednesday morning ranged from...

9 to 12 inches from Hudson, Roberts, Clear Lake, Barron and Rice Lake, to 5 to 7 inches from Durand to Eau Claire, Chippewa Falls, and Boyd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 2, 6:18 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 2, 6:18 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 AM CST TUE FEB 2 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CST TUE FEB 2 2016

SIGNIFICANT SNOW AND WIND ON TRACK TO IMPACT EASTERN AND SOUTHERN
AREAS OF THE FA TODAY AND TONIGHT. THE CULPRIT IS A LOW PRESSURE
STORM SYSTEM OVER THE SOUTHERN PLAINS EARLY THIS MORNING. THE
SURFACE LOW WILL HEAD NORTHEAST TODAY...REACHING EASTERN IA
TONIGHT AND THE WESTERN GREAT LAKES BY WEDNESDAY MORNING.

THE LEADING EDGE OF THE SNOW WAS JUST SOUTH OF MN EARLY THIS
MORNING. A STRONG BAND OF MID LEVEL FRONTOGENESIS WILL LIFT
NORTHEAST ACROSS THE EASTERN FA DURING THE LATE MORNING AND
AFTERNOON HOURS ACCOMPANIED BY LOW LEVEL WAA AND VERY IMPRESSIVE
DIFFERENTIAL DIVERGENCE. THIS WILL RESULT IN A BAND OF HEAVY
SNOW...WITH ACCUMULATIONS OF 1-2 INCHES PER HOUR...SPREADING FROM
SOUTH CENTRAL MN BY MID MORNING ON NORTHWARD THROUGH THE TWIN
CITIES AND WESTERN WI THIS AFTERNOON. THIS BAND OF HEAVY SNOW IS
WHERE TWO-THIRDS OF OUR TOTAL SNOW ACCUMULATION COMES FROM. THE
EVENING COMMUTE WILL BE A MESS. WHILE THIS IS OCCURRING...NORTHERLY
WINDS WILL BE ON THE INCREASE...WITH SPEEDS NEAR 30 MPH SUSTAINED
ACROSS SOUTH CENTRAL MN FROM LATE MORNING ONWARD. BUFKIT PROFILE
DATA CONTINUES TO SUPPORT GUSTS TO 45 MPH DURING THE LATE
AFTERNOON AND EVENING ACROSS SOUTH CENTRAL MN. SPEEDS FARTHER
NORTH WILL BE MORE IN THE 20 TO 25 MPH ALONG WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW. THE SNOW WILL BEGIN TO DIMINISH AFTER
MIDNIGHT AND LIKELY BE OVER BEFORE DAYBREAK WEDNESDAY.

THE MAIN STICKING POINT WITH THIS SYSTEM REMAINS THE SNOW RATIOS.
THERE IS QUITE A DIFFERENCE BETWEEN COBB AND THE AIR FORCE METHOD.
USED VALUES CLOSER TO CLIMATOLOGY (13:1) WHICH WAS MORE OF A
MIDDLE GROUND BETWEEN THE TWO EXTREMES. IN THE END...VERY LITTLE
CHANGE WAS NOTED TO THE OVERALL TOTAL SNOWFALL FORECAST FROM THE
DAY SHIFT . WE STILL EXPECT BETWEEN 6 AND 12 INCHES IN THE
WARNING AREAS...WITH THE HIGH END AMOUNTS FROM FAIRMONT AND ALBERT
LEA ON NORTHEAST THROUGH RED WING TO NEAR EAU CLAIRE. THE TWIN
CITIES METRO IS IN THE 6 TO 8 INCH RANGE FROM NORTHWEST TO
SOUTHEAST. DUE TO A SLIGHT SHIFT NORTHWEST WITH THE QPF
OVERNIGHT...WE DID ADD ANOKA AND POLK COUNTIES TO THE WINTER STORM
WARNING AREA. IN ADDITION...WITH MORE SNOW EXPECTED FROM WEST
CENTRAL INTO CENTRAL MN...COUNTIES FROM LAC QUI PARLE THROUGH
STEARNS TO MILLE LACS AND KANABEC WERE ADDED TO THE WINTER
WEATHER ADVISORY. ALTHOUGH SNOW IN THESE AREAS WILL BE IN THE 2 TO
4 INCH RANGE...ITS THE WIND WITH BLOWING AND DRIFTING SNOW THAT
PROMPTED THE EXPANSION WESTWARD.

IN THE TEMPERATURE DEPARTMENT...YET ANOTHER MILD DAY ON TAP WITH
HIGHS IN THE UPPER 20S TO LOWER 30S. EVEN TONIGHT...LOWS ARE WELL
ABOVE SEASONAL VALUES WITH READINGS IN THE MIDDLE TEENS TO LOWER
20S FORECAST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 410 AM CST TUE FEB 2 2016

THE HIGHLIGHTS OF THE LONG TERM PERIOD INCLUDE TWO WEAK SHORTWAVES
MOVING THROUGH LATER THIS WEEK...ZONAL FLOW ALLOWING TEMPERATURES TO
WARM THIS WEEKEND...AND THE ARCTIC AIR INTRUSION FOR EARLY NEXT WEEK
THAT THE GUIDANCE HAS CONSISTENTLY INDICATED.

BY DAYBREAK WEDNESDAY...THE SURFACE LOW WILL BE NEAR MILWAUKEE...AND
THE SYSTEM DECAYING AS IT MOVES NORTHEAST.  CYCLONIC CIRCULATION ON
THE BACK SIDE OF THE SYSTEM WILL PRODUCE LIGHT SNOW LINGERING AS FAR
WEST AS EASTERN MN.  NOTHING MORE THAN A DUSTING TO A FEW TENTHS OF
AN INCH WOULD COME OF ANY LINGERING SNOW AT THAT POINT.  WITH THE
SYSTEM EXITING THE REGION A TAD SLOWER...THE POPS WERE PULLED BACK
TO THE WEST 30 TO 50 MILES. WITH WINDS TURNING NORTHWESTERLY AND A
FRESH SNOW COVER ACROSS SOUTHERN MN THROUGH WEST CENTRAL WI...WENT
ON THE COOL SIDE OF THE GUIDANCE FOR TEMPERATURES TOMORROW AND
TOMORROW NIGHT.  WIDESPREAD SINGLE DIGIT LOWS ARE EXPECTED BY
THURSDAY MORNING...WITH SOME SUB-ZERO LOWS POSSIBLE ESPECIALLY IN
THE AREAS THAT RECEIVE THE MOST SNOW ON TUESDAY.

THURSDAY AND THURSDAY NIGHT...THE GFS AND THE ECMWF ARE IN GOOD
AGREEMENT ON A SHORTWAVE RACING SOUTHEAST THROUGH CANADA AND BRINING
LIGHT SNOW TO OUR REGION ON THURSDAY.  A DUSTING...TO A FEW TENTHS
OF SNOW LOOKS TO BE ALL THIS WAVE WOULD PRODUCE AS IT QUICKLY MOVES
THROUGH OUR AREA.

FOR FRIDAY...A STRONGER PV ANOMALY WILL FOLLOW A SIMILAR PATH
THROUGH CANADA AND MOVE THROUGH THE UPPER MIDWEST. THERE WONT BE A
LOT OF MOISTURE TO WORK WITH...BUT THIS WAVE COULD PRODUCE AN INCH
OF SNOW ACROSS A PORTION OF THE UPPER MIDWEST...EXACTLY WHERE IS
DIFFICULT TO SAY THIS FAR OUT IN TIME. CONTINUED TO INCLUDE LOW
END POPS ACROSS THE FORECAST AREA FOR THIS WAVE ON FRIDAY THROUGH
FRIDAY NIGHT.

AS FOR THE WEEKEND...THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON THE
UPPER FLOW BECOMING ZONAL WHICH WILL ALLOW TEMPERATURES TO RISE
INTO THE 30S FOR MUCH OF THE AREA...AS A LOW PRESSURE SYSTEM WORKS
ACROSS SOUTH CENTRAL CANADA...ENCOURAGING WARM AIR ADVECTION IN
THE LOW LEVELS ACROSS OUR AREA...WHICH IS WHY POPS COME BACK INTO
THE FORECAST FOR SUNDAY NIGHT INTO MONDAY MORNING.

ONCE THAT SYSTEM PASSES BY...THE UPPER PATTER QUICKLY BECOMES HIGHLY
AMPLIFIED WITH A DEEP LONGWAVE TROUGH OVERHEAD...AND STRONG
NORTHERLY FLOW...ALLOWING ARCTIC AIR TO POUR SOUTH INTO OUR REGION.
EXPECT NEXT WEEK TO BE COLDER THAN NORMAL GIVEN THE ARCTIC AIR
INTRUSION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 618 AM CST TUE FEB 2 2016

SNOW ACROSS NE/IA WILL SPREAD NORTHEAST ACROSS THE TAF SITES
DURING THE LATE MORNING HOURS. THE EXCEPTION IS KAXN AND KSTC
WHERE IT WILL TAKE UNTIL EARLY THIS AFTERNOON. A BAND OF MODERATE
TO HEAVY SNOW WILL WORK NORTHWARD THROUGH THE TWIN CITIES...KRNH
AND KEAU DURING THE AFTERNOON HOURS. THERE WILL BE 3 TO 4 HOURS
WHERE SNOW ACCUMULATION WILL BE 1 INCH PER HOUR WITH PERHAPS ONE
HOUR WITH 2 INCHES. EXPECT IFR/LIFR AS THE SNOW MOVES THROUGH INTO
THE EVENING HOURS. THE INTENSITY OF THE SNOW WILL DIMINISH THIS
EVENING AND THEN END OVERNIGHT. ACCOMPANYING THE SNOW TODAY WILL
BE INCREASING NORTHEAST WINDS. 15G25KTS WILL BE COMMON THIS
MORNING WITH MORE 20-25 KNOTS THIS AFTERNOON AND EVENING. THE WIND
DIRECTION WILL BECOME MORE NORTHERLY TONIGHT AS WELL.

KMSP...SNOW ARRIVING BETWEEN 17Z-18Z THEN BECOMING MODERATE TO
HEAVY IN THE 19Z-23Z PERIOD. HOURLY SNOWFALL RATES THIS AFTERNOON
AROUND 1 INCH WITH AN HOUR AT 2 INCHES. SNOW ACCUMULATION BY
EVENING OF 4-5 INCHES. WINDS THIS AFTERNOON NORTHEAST NEAR 20
KNOTS WITH GUSTS 25-30 KNOTS WITH WINDS TURNING NORTH OVERNIGHT.
THE SNOW INTENSITY WILL DIMINSIH EARLY THIS EVENING THEN END
OVERNIGHT WITH VFR VSBY AND MVFR CEILING FOR WEDNESDAY MORNING.

/OUTLOOK FOR KMSP/
WED...MVFR MRNG. VFR AFTN. WIND NW 10-15 KTS.
THU...MAINLY VFR. SLGT CHC MVFR/-SN. WIND SW 5-10 KTS.
FRI...MAINLY VFR. SLGT CHC MVFR/-SN. WIND S 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
     WEDNESDAY FOR WIZ014>016-023>028.

MN...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
     WEDNESDAY FOR MNZ060>063-067>070-075>078.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     WEDNESDAY FOR MNZ044-045-049>059-064>066.

     BLIZZARD WARNING UNTIL 6 AM CST WEDNESDAY FOR MNZ073-074-082>085-
     091>093.

&&

SHORT TERM...RAH
LONG TERM...SPD
AVIATION...RAH
Hazardous weather outlook, Feb 2, 3:57 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 AM CST TUE FEB 2 2016

MNZ044-045-049>070-073>078-082>085-091>093-WIZ014>016-023>028-
031000-
MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
357 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL IMPACT PARTS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TODAY INTO
TOMORROW. SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES COMBINED WITH
STRONG WINDS AND BLOWING SNOW WILL YIELD SIGNIFICANT IMPACTS TO
TRAVEL...WHICH WILL BE DIFFICULT TO IMPOSSIBLE ACROSS PARTS OF
THE AREA. A BLIZZARD WARNING IS IN EFFECT FOR MUCH OF SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...WHILE WINTER STORM WARNINGS AND
ADVISORIES COVER MUCH OF CENTRAL AND EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ041>043-047-048-031000-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-
357 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
February 2, 10:30 AM CST to February 3, 3:00 AM CST
Where
Pepin forecast zone
Reported by
County Official
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 inches of snow fell in the county. In addition, sleet, freezing drizzle and light snow also occurred through the overnight hours.

Winter Storm, Pierce

When
February 2, 10:30 AM CST to February 3, 3:00 AM CST
Where
Pierce forecast zone
Reported by
County Official
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 to 10 inches of snow fell in the county. In addition, sleet, freezing drizzle and light snow also occurred through the overnight hours.

Winter Storm, Dunn

When
February 2, 11:00 AM CST to February 3, 3:00 AM CST
Where
Dunn forecast zone
Reported by
County Official
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 to 9 inches of snow fell in the county. In addition, sleet, freezing drizzle and light snow also occurred through the overnight hours.

Winter Storm, St. Croix

When
February 2, 11:00 AM CST to February 3, 5:00 AM CST
Where
St. Croix forecast zone
Reported by
County Official
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 8 to 13 inches of snow fell in the county. In addition, freezing drizzle and light snow also occurred through the overnight hours.

Winter Storm, Eau Claire

When
February 2, 11:00 AM CST to February 3, 3:00 AM CST
Where
Eau Claire forecast zone
Reported by
County Official
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 inches of snow fell across the county. A mixture of sleet and freezing drizzle also occurred during the evening.

Winter Storm, Chippewa

When
February 2, 11:30 AM CST to February 3, 3:00 AM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 inches of snow fell in the county. A mixture of freezing drizzle and light snow also occurred during the evening.

Winter Storm, Barron

When
February 2, 12:00 PM CST to February 3, 3:00 AM CST
Where
Barron forecast zone
Reported by
County Official
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 to 10 inches of snow fell in the southern part of the county. In addition, light snow continued through the early morning hours.

Winter Storm, Polk

When
February 2, 12:30 PM CST to February 3, 5:00 AM CST
Where
Polk forecast zone
Reported by
County Official
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 to 10 inches of snow fell in the southern part of the county. In addition, light snow continued through the early morning hours.

Winter Storm, Rusk

When
February 2, 1:00 PM CST to February 3, 3:00 AM CST
Where
Rusk forecast zone
Reported by
County Official
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources from local spotters, and officials indicated that heavy snow fell across the county. Locally, 6 inches of snow fell in the county. In addition, light snow also occurred through the overnight hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610946, 610947, 610949, 610950, 610955, 610954, 610953, 610952, 610956.